Virginia, 2022

Damaging Winds in Virginia, July 17, 2022

July 17, 2022 · NWS RNK · 3 events in 3 counties and zones

A few thunderstorms formed in the afternoon hours within a region of high instability and low shear. These storms produced a few instances of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few thunderstorms formed in the afternoon hours within a region of high instability and low shear. These storms produced a few instances of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 12:33 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 17, 12:33 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
133 PM EDT Sun Jul 17 2022

.SYNOPSIS...
Low pressure will drift northeast into the Ohio Valley through tonight,
bringing a cold front closer to the region by late Monday.
Showers and thunderstorms are expected each day through Tuesday.
Warmer temperatures arrive for the second half of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 119 PM EDT Sunday...

Showers/storms firing up along/near the Blue Ridge this
afternoon where moisture convergence is higher. More organized
convection resides further west across the Ohio Valley close to
the front and shortwave. For the rest of the afternoon
anticipate the storms over the Blue Ridge area to drift
northeast with scattered storms moving into or developing across
the piedmont. Slow moving storms could produce localized
flooding as pwats are running from 1.3 to 1.7 inches.

The activity further west to make inroads toward our WV counties
by late afternoon/evening, but then weaken after 8 or 9pm.

Most of the night should be fairly quiet but cannot rule out a
few renegade showers/storms.

Better lift arrives Monday ahead of the front so will see an
uptick in coverage at least in the mountains. Cloud cover moving
into area earlier may curtail any severe threat but heavy
rainers likely. The cloud cover may also limit heating so highs
Monday could run several degrees cooler than today, with upper
70s to lower 80s, while the piedmont reaches the mid 80s to
around 90.

Forecast confidence is above average, except average on storm
coverage/location this afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 110 PM EDT Sunday...

Scattered Storms Possible Into Midweek...

An upper trough will pivot east Monday night into Wednesday night.
An associated front will rotate east Monday into Wednesday. The
combination of lift and moisture created by southerly winds will
generate scattered showers and thunderstorms.

Showers and thunderstorms Monday afternoon will diminish heading
into Monday night with the loss of solar heating. Low temperatures
Monday night will range from the lower 60s in the mountains to
around 70 degrees in the Piedmont.  The front slowly moves south
Tuesday into Wednesday. Isolated to scattered showers and
thunderstorms are possible mainly in the southern portions of
Virginia and into portions of North Carolina. High temperatures
Tuesday will vary from the mid 70s in the mountains to around 90
degrees in Piedmont. Low temperatures night will be mild with
readings generally in the 60s. Stronger return flow and building
heights will warm highs Wednesday into the lower 80s in the
mountains to the mid 90s in Piedmont.

Moderate Confidence In The Short Term Forecast.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 110 PM EDT Sunday...

Trough Slide East, Followed By Drier Air...

An upper trough remains over the area Thursday into Friday, then
begins to lift as a ridge of high pressure builds into the Southeast
next weekend. Dry air in the low levels is expected to result in
quieter weather from Friday into Saturday, before another shortwave
provides an opportunity for convection next weekend into early next
week.

Above normal temperatures return into early next week.

Moderate confidence in The Long Term Period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 115 PM EDT Sunday...

Thunderstorms along/near Blue Ridge will likely impact or will
be close to ROA/BCB til 23z. LYH/DAN may start to see potential
storms after 20z, with BLF-LWB in the 19-00z time frame. Mainly
VFR outside any storms.

Fog will be likely tonight where it rains though cloud cover may
limit this. Still kept LWB at VLIFR late tonight as previous taf
showed.

More coverage of storms tomorrow but for now left out of tafs as
much of this happens around or after the end of the taf valid
period.

Average confidence for ceiling, visibility, wind and the timing
of thunderstorms.

Extended Aviation Discussion...

A cold front Monday will bring good coverage of storms in the
afternoon into evening. Anticipate more sub-VFR after 18z
Monday at least to the west of the Blue Ridge.

Coverage will lessen during Tuesday with mainly VFR

Wednesday will be dry and VFR.

Another cold front will arrive by Thursday to enhance the
coverage of storms. Any terminals that receive rainfall during
this time could also experience patchy fog in the early
mornings.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/WP
Hazardous weather outlook, Jul 17, 4:18 AM EST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
518 AM EDT Sun Jul 17 2022

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043>047-WVZ042>044-
507-508-180930-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
518 AM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected this afternoon through
late this evening. The primary threat is damaging wind.

In addition, storms will contain heavy rainfall rates that may result
in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The threat for afternoon and evening thunderstorms continues on Monday.
Any of the stronger storms may produce heavy rainfall rates that may
result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ058-059-180930-
Stokes-Rockingham-Caswell-Yadkin-Halifax-Charlotte-
518 AM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 12:25 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
125 PM EDT Sun Jul 17 2022

VAZ013-171800-
Pulaski VA-
125 PM EDT Sun Jul 17 2022

...A strong thunderstorm will impact portions of
northern Pulaski County through 200 PM EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dublin, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski...
Dublin...
Parrott...
and Fairlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3713 8088 3719 8077 3720 8074 3720 8071
      3722 8068 3723 8066 3716 8056 3702 8079
TIME...MOT...LOC 1724Z 221DEG 6KT 3714 8072

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Jul 17, 12:31 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
131 PM EDT Sun Jul 17 2022

VAZ018-023-171815-
Botetourt VA-Craig VA-
131 PM EDT Sun Jul 17 2022

...A strong thunderstorm will impact portions of southeastern Craig
and southwestern Botetourt Counties through 215 PM EDT...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daleville, or near Catawba, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Troutville...
Fincastle...
Nace...
Daleville...
Lithia...
Blue Ridge...
and Laymantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3759 7977 3744 7974 3742 7977 3740 7981
      3738 7979 3738 7977 3737 7979 3736 7994
      3741 8006 3742 8007 3742 8009 3751 8009
TIME...MOT...LOC 1730Z 259DEG 9KT 3742 8001

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Jul 17, 12:40 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT Sun Jul 17 2022

VAZ011-013-014-171830-
Giles VA-Pulaski VA-Montgomery VA-
140 PM EDT Sun Jul 17 2022

...Strong thunderstorms will impact portions of northern Pulaski,
eastern Giles and western Montgomery Counties as well as the
City of Radford through 230 PM EDT...

At 139 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eggleston to near Fairlawn to Pulaski.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Dublin...
Newport...
and Poplar Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3737 8046 3722 8041 3709 8048 3706 8081
      3711 8085 3730 8067
TIME...MOT...LOC 1739Z 240DEG 17KT 3728 8058 3714 8062 3705 8074

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Jul 17, 12:48 PM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT Sun Jul 17 2022

NCZ002-003-019-171830-
Surry NC-Wilkes NC-Alleghany NC-
148 PM EDT Sun Jul 17 2022

...Strong thunderstorms will impact portions of Alleghany, western
Surry and Wilkes Counties in northwestern North Carolina through 230
PM EDT...

At 147 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galax to Maple Springs. Movement was
southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Flat Rock...
Sparta...
and Dobson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3604 8115 3624 8148 3626 8146 3628 8141
      3629 8141 3629 8137 3637 8136 3637 8132
      3636 8128 3637 8125 3639 8124 3640 8127
      3645 8127 3657 8111 3655 8049 3624 8086
      3624 8087 3622 8087 3603 8110
TIME...MOT...LOC 1747Z 297DEG 37KT 3661 8093 3620 8136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Jul 17, 12:50 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
150 PM EDT Sun Jul 17 2022

VAZ032-171830-
Patrick VA-
150 PM EDT Sun Jul 17 2022

...A strong thunderstorm will impact portions of Patrick County
through 230 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Ridge, or near Stuart, moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stuart...
Woolwine...
Patrick Springs...
Penns Store...
Critz...
and Buffalo Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3665 8040 3681 8030 3676 8009 3672 8009
      3667 8007 3666 8006 3664 8006 3661 8005
      3655 8005
TIME...MOT...LOC 1750Z 296DEG 5KT 3670 8027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAB
Local storm report, Jul 17, 12:54 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     2 WSW WYLLIESBURG       36.84N 78.62W
07/16/2022                   CHARLOTTE          VA   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            WSW WYLLIESBURG. MULTIPLE TREES DOWN ALONG
            KINGS CROSS ROAD DUE TO THUNDERSTORM WINS.

0300 PM     FLASH FLOOD      2 ENE EVERGREEN         37.31N 78.76W
07/16/2022                   APPOMATTOX         VA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED THAT A TRIBUTARY TO
            ROUGH CREEK FLOODED A ROAD ALONG SIDE U.S.
            460/RICHMOND HIGHWAY NEAR EVERGREEN. AT
            LEAST SIX INCHES OF WATER WAS FLOWING OVER
            THE ROAD. IN ADDITION, A GRAVEL ROAD WAS
            WASHED OUT IN THE 14400 BLOCK OF RICHMOND
            HIGHWAY. AT TWO REPORTS OF RAINFALL
            APPROACHING 4 INCHES IN ONE HOUR WERE
            RECEIVED FROM THIS GENERAL AREA.

0309 PM     TSTM WND DMG     3 ESE CASCADE           36.55N 79.61W
07/16/2022                   PITTSYLVANIA       VA   911 CALL CENTER

            ONE TREE DOWN ALONG BERRY HILL ROAD DUE TO
            THUNDERSTORM WINDS.

0318 PM     HAIL             1 NNW DANVILLE CITY     36.60N 79.42W
07/16/2022  U0.75 INCH       CITY OF DANVILLE   VA   PUBLIC

            DIME SIZE HAIL OBSERVED NEAR OLD MT CROSS
            ROAD AND THE DANVILLE MALL. REPORT VIA
            MPING.

0321 PM     HAIL             1 NNW DANVILLE CITY     36.60N 79.42W
07/16/2022  U1.00 INCH       CITY OF DANVILLE   VA   PUBLIC

            QUARTER SIZE HAIL OBSERVED NORTH OF
            DANVILLE. REPORT VIA MPING.

0321 PM     TSTM WND DMG     2 WNW SAXE              36.94N 78.70W
07/16/2022                   CHARLOTTE          VA   911 CALL CENTER

            ONE TREE DOWN IN THE RANDOLPH AREA DUE TO
            THUNDERSTORM WINDS.

0323 PM     HAIL             DANVILLE CITY           36.59N 79.41W
07/16/2022  U1.00 INCH       CITY OF DANVILLE   VA   PUBLIC

            QUARTER SIZE HAIL OBSERVED IN DANVILLE CITY.
            REPORT VIA MPING.

0323 PM     TSTM WND DMG     SAXE                    36.93N 78.67W
07/16/2022                   CHARLOTTE          VA   911 CALL CENTER

            ONE TREE DOWN IN THE SAXE AREA DUE TO
            THUNDERSTORM WINDS.

0331 PM     TSTM WND DMG     1 ENE WESTOVER HILLS    36.61N 79.43W
07/16/2022                   PITTSYLVANIA       VA   911 CALL CENTER

            ONE TREE DOWN ALONG WEST PARKER ROAD DUE TO
            THUNDERSTORM WINDS.

0334 PM     TSTM WND DMG     3 NE WESTOVER HILLS     36.63N 79.42W
07/16/2022                   PITTSYLVANIA       VA   911 CALL CENTER

            ONE TREE DOWN DUE TO THUNDERSTORM WINDS
            ALONG WALNUT CREEK ROAD.

0334 PM     TSTM WND DMG     ALTON                   36.56N 79.00W
07/16/2022                   HALIFAX            VA   911 CALL CENTER

            ONE TREE DOWN ALONG OWEN WALKER ROAD DUE TO
            THUNDERSTORM WINDS.

0334 PM     TSTM WND DMG     2 NW TURBEVILLE         36.63N 79.06W
07/16/2022                   HALIFAX            VA   911 CALL CENTER

            ONE TREE DOWN ALONG THE 1000 BLOCK OF STORYS
            CREEK ROAD DUE TO THUNDERSTORM WINDS.

0337 PM     TSTM WND DMG     4 W TURBEVILLE          36.61N 79.10W
07/16/2022                   HALIFAX            VA   911 CALL CENTER

            ONE TREE DOWN ALONG THE 1000 BLOCK OF PINEY
            GROVE ROAD DUE TO THUNDERSTORM WINDS.

0406 PM     TSTM WND DMG     3 SSE SOUTH BOSTON      36.66N 78.87W
07/16/2022                   HALIFAX            VA   911 CALL CENTER

            ONE POWER LINE DOWN ALONG PONDEROSA ROAD DUE
            TO THUNDERSTORM WINDS.

0413 PM     TSTM WND DMG     1 N SOUTH BOSTON        36.71N 78.90W
07/16/2022                   HALIFAX            VA   911 CALL CENTER

            ONE POWER LINE DOWN AT THE INTERSECTION OF
            NORTH MAIN STREET AND MOORE STREET DUE TO
            THUNDERSTORM WINDS.

0418 PM     TSTM WND DMG     2 SE SOUTH BOSTON       36.69N 78.88W
07/16/2022                   HALIFAX            VA   911 CALL CENTER

            ONE POWER LINE DOWN ALONG SEVEN OAK DRIVE
            DUE TO THUNDERSTORM WINDS.

&&

The radar

The Roanoke radar (KFCX), 30 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 17, 12:57 PM EST
Where
Montgomery County, 0.88 mi NE of Kanodes Mill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.240, -80.470

Trees and power lines were downed by thunderstorm winds.

Thunderstorm Wind, Roanoke

When
July 17, 2:06 PM EST
Where
Roanoke County, 1.47 mi SSE of Pierpont
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.262, -80.086

One large tree was blown down by thunderstorm winds in the 3100 block of Powell Drive.

Thunderstorm Wind, Salem (C)

When
July 17, 2:10 PM EST to 2:11 PM EST
Where
Salem (C) County, 1.49 mi SSW of Salem (C)
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.280, -80.060

A few trees were blown down from thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044568, 1044565, 1044570.